Statin-induced myopathy occurs in between 10-15% of users. - GreenMedInfo Summary
Statin-induced myopathy: a review and update.
Expert Opin Drug Saf. 2011 Feb 23. Epub 2011 Feb 23. PMID: 21342078
Emory University School of Medicine, Department of Medicine, J. Willis Hurst Internal Medicine Residency Program, 69 Jesse Hill Jr Drive SE, Atlanta, GA 30303, USA.
Introduction: Statin-induced myopathy is an important cause of statin intolerance and the most common cause of statin discontinuation. Observational studies estimate that 10 - 15% of statin users develop statin-related muscle side effects ranging from mild myalgia to more severe muscle symptoms with significant CPK elevations. Areas covered: This article reviews the epidemiology, clinical features, risk factors and mechanisms of statin-induced myopathy and provides an evidence-based algorithm for managing patients with statin myopathy. Expert opinion: There are multiple risk factors for statin-induced myopathy that are both patient-related (age, genetics, co-morbidities) and drug-related (statin metabolism via the CYP system, drug-drug interactions and statin drug transport). Management options for statin-intolerant patients include statin switching, especially to low-dose, non-daily doses of long-acting statins, such as rosuvastatin and atorvastatin, and other non-statin lipid-lowering agents, such as ezetimibe and colesevelam, and possibly red yeast rice. In conclusion, statin-induced myopathy is a significant clinical problem that contributes considerably to statin therapy discontinuation. However, there exist multiple and effective management options for statin intolerant patients.